CASE

Suspected cholestatic liver injury induced by favipiravir in a patient with COVID-19.

Favipiravir is an antiviral drug that is expected to have a therapeutic effect on SARS-CoV2 infection. Teratogenicity and hyperuricemia are known as the main side effects of favipiravir, but little is known about other side effects. This report describes a case of cholestatic liver injury induced by favipiravir. A 73-year-old Japanese with a history of alcoholic hepatitis was infected with SARS-CoV2. Drug therapy was instituted with lopinavir/ritonavir combined with interferon β-1b. However, his condition worsened despite additional support with continuous hemodiafiltration and veno-venous extracorporeal membrane oxygenation. We suspected complications of bacterial pneumonia and started favipiravir in addition to antimicrobial therapy. Favipiravir was administered at 6000 mg/day on the first day and 2400 mg/day for the second and subsequent days for 14 days. After the initiation of antibiotics, transaminase and total bilirubin were elevated, suggesting a transient cholestasic liver dysfunction. The liver dysfunction in this case may have been triggered by antibacterial treatment, and high dose of favipiravir may have promoted the deterioration of liver function. Monitoring of liver function is vital and close attention should be paid when using favipiravir at high doses or in patients with impaired liver function.

as reported in: Yamazaki S, Suzuki T, Sayama M, Nakada TA, Igari H, Ishii I. J Infect Chemother. 2020 Dec doi: S1341-321X(20)30456-6.